Share this Article
HC Chua, N Venketasubramanian, H Tjia
Correspondence: Dr Chua Hoe Chin
Background Heparin is a widely used antithrombotic agent for treatment of ischemic cerebrovascular disease. One of its most important side-effects is thrombocytopenia which may lead to potentially life-threatening haemorrhagic and thrombotic complications.
Methods We performed a prospective study to determine the frequency of heparin induced thrombocytopenia. Heparin induced thrombocytopenia is defined as a platelet count of less than 150 x 10(3)/mm3 or a decrease in platelet count to 30% to 50% from baseline. Daily platelet counts were obtained in 50 adult patients who were treated with the same lot of intravenous bovine heparin. Two patients (4%) developed thrombocytopenia with onset varying from four to seven days after heparin was started. In both cases, platelet counts returned to baseline levels three to five days after cessation of therapy. No ischemic or haemorrhagic complications occurred.
Conclusion Heparin induced thrombocytopenia is a common complication of intravenous heparin treatment. Clinicians treating patients with heparin should determine platelet counts at baseline and henceforth at regular intervals beginning from the fifth day of therapy. We recommend commencement of warfarin therapy concurrently with heparin infusion and discontinuation of heparin once warfarin has become effective. All doctors must be vigilant to this reversible common complication.
Keywords: heparin, thrombocytopenia, platelet, cardiovascular, stroke
Singapore Med J 2001; 42(5): 200-202